Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 368, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 6, 2002, 10:28 PM CDT for Jefferson County, Alabama. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2002, 10:28 PM CDT (03:28 UTC)
- Expired
- Oct 6, 2002, 11:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 63 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 10:31 PM CDT | Thunderstorm Wind 50 E | Corner, AL | Law enforcement reported trees and signs down on Mt. Olive Road and Warrior-Jasper Road near the Corner area. |
| Oct 6, 10:55 PM CDT | Thunderstorm Wind 50 E | Fultondale, AL | Law enforcement reported trees down in Fultondale and Gardendale. Hail was also reported in Gardendale,size unknown. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2499 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
707
WUUS54 KBMX 070328
SVRBHM
ALC073-070415-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1028 PM CDT SUN OCT 6 2002
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN ALABAMA
* UNTIL 1115 PM CDT
* AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES WEST OF MORRIS...MOVING EAST AT 20 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GARDENDALE...
KIMBERLY...PINSON...TRAFFORD...TRUSSVILLE AND WARRIOR.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT
DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3384 8676 3376 8665 3376 8656 3372 8653
3366 8653 3362 8656 3357 8656 3365 8699
3379 8700 3384 8689What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:08 PM CDT, 8 hours 20 minutes earlier.
Area forecast discussion, Oct 6, 2:08 PM CDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 208 PM CDT SUN OCT 06 2002 THE COLD FRONT THAT MOVED INTO NORTH AL YESTERDAY STALLED OVER THE AREA AND WAS WASHING OUT. THE DRY AIR DID NOT GET MUCH FURTHER SOUTH THAN THE TN VALLEY. DEW POINTS OVER CENTRAL AL RECOVERED TO THE LOWER 70S THIS AFTERNOON, AND UPPER 60S HAVE MOVED BACK INTO THE VALLEY. ANOTHER FRONT WILL MOVE INTO NORTHWEST AL TONIGHT, BUT NOT SOON ENOUGH TO DROP TEMPERATURES TO CURRENT FORECAST OR MOS LOWS, SO I WILL GO HIGHER FOR MINS TONIGHT. THIS NEXT FRONT SHOULD BE STRONGER THAN THE LAST ONE AND PUSH FURTHER SOUTH WITH MUCH COOLER AIR. SINCE DEW POINTS WILL BE MOSTLY IN THE 70S AHEAD OF THE FRONT, AND AN UPPER LEVEL SHORT WAVE TROF IS PROGGED TO MOVE ACROSS WITH THE FRONT TONIGHT, I WILL LEAN MORE TOWARD THE AVIATION POPS AND GO LIKELY OVER THE NORTH HALF OF THE AREA, CHANCE SOUTH. THERE IS ALSO AN IMPRESSIVE LOOKING OUTFLOW BOUNDARY THAT WAS AHEAD OF THE FRONT AND PUSHING RAPIDLY SOUTH THROUGH WESTERN TN, AND APPROACHING NW AL AT THIS WRITING. NOT SURE WHAT IMPACT THIS WILL HAVE YET, BUT IT COULD KICK OFF SOME SHOWERS OR THUNDERSTORMS AS IT MOVES INTO THE MOIST AIR. I WILL INCLUDE CHANCE POPS FOR MUCH OF THE AREA NEAR AND NORTH OF I-20 MONDAY, AND GO LIKELY SOUTH. THE NORTHERN HALF OF THE FORECAST AREA MAY CLEAR OUT MONDAY AND MONDAY NIGHT, BUT SOME CLOUDS AND POPS MAY HANG ON ACROSS THE SOUTHERN COUNTIES. TEMPERATURES WILL BE SIGNIFICANTLY LOWER THAN RECENT DAYS. HSV 063/072 048/072 051 6300 BHM 068/077 052/075 056 6500 MGM 071/082 060/079 060 4632 .BHM...NONE.
Hazardous weather outlook, Oct 6, 1:16 PM CDT, 9 hours 12 minutes before
ALZ001>050-062100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 116 PM CDT SUN OCT 6 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA. .DAY ONE (THIS AFTERNOON AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Oct 6, 6:49 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 PM CDT SUN OCT 06 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM RUSSELLVILLE AL WIND DAMAGE
10/06/02 FRANKLIN TREES DOWN ON NORTH
JACKSON ST, WATERLOO RD,
PEACH ST, AND WILLIS AVE.
REPORTED BY THE POLICE
DEPARTMENT.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 9:04 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 41 min |
| Oct 7, 3:02 AM CDT | Severe Thunderstorm Warning | BMX | Colbert | 28 min |
| Oct 7, 3:11 AM CDT | Severe Thunderstorm Warning | BMX | Lauderdale | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.